Flood, Alexander
- When
- December 3, 4:00 PM CST to December 21, 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage along most of the Illinois shore. The flooding was minor as far downriver as the confluence with the Tennessee River at Paducah.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage along most of the Illinois shore. The flooding was minor as far downriver as the confluence with the Tennessee River at Paducah. Primarily bottomland fields and woodlands were affected in these areas. From Paducah to the confluence with the Mississippi River at Cairo, the flooding was moderate. Some river access roads, boat ramps, and park facilities near the river were under water. The flood crest was only two feet above flood stage at Shawneetown, and 7 feet above flood stage at Brookport, Grand Chain, and Cairo. Flood crest dates ranged from the 10th to the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 3:11 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 311 PM CST FRI DEC 3 2004 .DISCUSSION... MAIN CONCERNS FOR THIS FORECAST PACKAGE ARE POPS FOR SUNDAY AND MONDAY...AND AGAIN LATE NEXT WEEK. A CLIPPER SYSTEM WILL SPREAD A LITTLE BIT OF MID AND HIGH CLOUD COVER ACROSS THE NORTHERN HALF OF THE AREA LATE THIS AFTERNOON AND THIS EVENING...BUT IT SHOULD BE EAST OF THE REGION BY MIDNIGHT. THE MODELS HAVE CONTINUED THEIR TREND OF NOT PRODUCING ANY QPF WITH THIS SYSTEM...SO WILL KEEP FORECAST DRY THIS EVENING. THE WEAK SURFACE TROUGH ASSOCIATED WITH THE CLIPPER SYSTEM WILL SUPPRESS THE SURFACE RIDGE TO OUR SOUTH ALL NIGHT...THUS WE MAY SEE A BIT OF BREEZE THROUGH THE NIGHT...AND TEMPERATURES ARE FORECAST TO BE JUST A DEGREE OR TWO WARMER THAN LAST NIGHT. GUIDANCE HAS THIS WELL IN HAND. SATURDAY CONTINUES TO LOOK LIKE A GORGEOUS DAY WITH TEMPERATURES WARMING IN THE LOW TO MID 50S IN MOST LOCATIONS...AND WITH SOUTHWEST LOW LEVEL FLOW AND FULL SUNSHINE...WOULDNT BE SURPRISED TO SEE A FEW UPPER 50S AS WELL. CONSENSUS GUIDANCE LOOKED GOOD. THE 12Z GFS AND ETA HAVE DIVERGED ON THEIR SOLUTIONS FOR THE PRECIPITATION SATURDAY NIGHT AND SUNDAY. THE PRIMARY DIFFERENCE IS IN THE HANDLING OF THE CLOSED UPPER LOW CURRENTLY OFF THE CALIFORNIA COAST. TYPICALLY WOULD FAVOR THE GFS 48 HOURS OUT ON A SYNOPTIC FORECAST...BUT THE FASTER ETA IS MORE IN LINE WITH THE EXISTING FORECAST. THE GFS SOLUTION IS 6 TO 12 HOURS SLOWER THAN THE ETA IN BRINGING SIGNIFICANT QPF ACROSS THE ENTIRE REGION...HOWEVER...THE MAV POP AT KEVV HINTS THAT EVEN THE GFS QPF MAY BE TOO FAST. NEEDLESS TO SAY FORECASTER CONFIDENCE IS LOW. WILL SIDE WITH PERSISTENCE AND GO CLOSER TO THE ETA SOLUTION. THIS RESULTS IN CATEGORICAL POPS BY SUNDAY AFTERNOON OVER THE SOUTHWEST 2/3 OF THE AREA...WITH LIKELY IN THE NORTHEAST. DECIDED TO LIMIT THUNDER MENTION TO SOUTHWEST SUNDAY AFTERNOON...WHERE EVEN THE GFS HINTS AT SOME ELEVATED INSTABILITY. THE ETA AND GFS ARE IN AGREEMENT IN PUSHING THE PRECIPITATION OUT OF THE AREA BY MIDNIGHT SUNDAY NIGHT...SO LEFT A LIKELY IN THE EAST AND THUNDER IN THE SOUTHEAST DURING THE EVENING. CHANCE POPS WERE LEFT FOR OVERNIGHT SUNDAY NIGHT...BUT MOST OF THE AREA WILL LIKELY BE DRY. THE FORECAST WILL TREND TOWARD THE GFS GOING INTO MONDAY. THE ETA IS MUCH STRONGER WITH A SECOND WAVE LIFTING NORTHEAST THROUGH THE PLAINS ON MONDAY...AND RESULTS IN A GOOD THUNDER FORECAST FOR MONDAY EAST OF THE MISSISSIPPI. THE GFS IS MUCH WEAKER...LESS UNSTABLE AND KEEPS ITS QPF MAINLY ACROSS WESTERN KENTUCKY. WITH LIKELY POPS PLASTERED TO MY SOUTH...WENT WITH A 50 POP IN THE SOUTHEAST...WITH LESSER CHANCES FURTHER NORTH AND WEST. PUT A LINGERING SLIGHT CHANCE OF SHOWERS IN THE FAR SOUTHEAST MONDAY EVENING. SATURDAY NIGHT THROUGH TUESDAY...TEMPERATURES WILL BE HIGHLY DEPENDENT ON CLOUDS/PRECIPITATION TIMING. THE FORECAST DOES CALL FOR ABOVE NORMAL HIGHS ON MONDAY...BUT THIS MAY BE OVERDONE UNLESS SKIES CLEAR OUT MORE THAN EXPECTED. CONFIDENCE IN THE EXTENDED FORECAST FOR MID TO LATE NEXT WEEK IS FALLING QUICKLY...AS THE MEDIUM RANGE MODELS TOSS AND TURN. THE CONSENSUS AT THIS TIME IS THAT SURFACE HIGH PRESSURE WILL DOMINATE THE REGION WEDNESDAY THROUGH FRIDAY...AS ANOTHER LOW CUTS OFF IN THE SOUTHWEST AND THE NORTHERN STREAM SYSTEMS STAY WELL TO OUR NORTH. LOOK FOR DRY WEATHER THROUGH THE PERIOD...WITH SEASONABLY PLEASANT TEMPERATURES. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 406 AM CST FRI DEC 3 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-041100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 406 AM CST FRI DEC 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREEN AND LOWER OHIO RIVERS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREEN AND LOWER OHIO RIVERS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
5 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428690, 5428691, 5428692, 5428693, 5428765.